Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Albuquerque, NM

May 20, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 20, 2004, 7:45 PM MDT for Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 7:45 PM MDT (01:45 UTC)
Expired
May 20, 2004, 8:15 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Amarillo radar (KAMA), 190 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS55 KABQ 210145
SVRABQ
NMC059-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 815 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM ABOUT 2 MILES SOUTH OF CLAYTON...MOVING 
NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SENECA

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3645 10331 3630 10311 3638 10301 3681 10300
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:44 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, May 20, 3:44 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT THU MAY 20 2004

.UPDATE...WILL MAKE THE FIRE WEATHER WATCH A RED FLAG WARNING FOR
FRIDAY. ALSO ADD A SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN PLAINS
TONIGHT UNTIL 900 PM MDT.

.PREV DISCUSSION...215 PM MDT THU MAY 20 2004. UPPER LEVEL TROF
CONTINUES TO DIG SOUTH ALONG THE CA COAST IN TURN TIGHTENING THE
GRADIENT ALOFT. PARTLY SUNNY SKIES MEANS GOOD MIXING AND INCREASED
WINDS AT THE SFC. A SFC LEE SIDE TROF SETS UP ALONG THE NORTHEAST
PLAINS WHICH TIGHTENS THRU SAT. AS THE UPPER LVL TROF EJECTS EAST
OVER THE NORTHERN ROCKIES THE MAIN EVENT FOR NEW MEXICO WILL BE WIND.
THE AFTERNOON HOURS OF FRI AND SAT WILL SEE THE STRONGEST WINDS.
VELOCITIES WILL BE CLOSE TO ADV CRITERIA FRI SO WILL HOLD OFF ON
ISSUING ALTHOUGH THE NEXT SHIFT MAY HAVE TO REVISIT THIS ISSUE AFTER
THE NEW MODEL RUNS. SAT AFTERNOON IS MORE LIKELY TO REACH ADV
CRITERIA. FOR THE VERY SHORT TERM THE WILL KEEP LOW 10 POPS IN FOR
THIS EVENING OVER THE EASTERN PLAINS. THE SFC DRYLINE HAS BECOME MORE
DEFINED THIS AFTERNOON WITH 60 AND HIGH 50 DEGREE DWPTS OVER THE
CENTRAL AND SOUTHEAST PLAINS. UPPER DYNAMICS IS NOT AS GOOD AS
YESTERDAY SO EXPECT LESS TS COVERAGE AND INTENSITY. THE REST OF THE
FORECAST LOOKS ON TRACK AS NM STAYS UNDER A SW FLOW THRU NEXT WEEK
WITH THE UPPER GRADIENT RELAXING FOR SUN BEFORE TIGHTENING AGAIN MON.
THEREFORE EXPECT BREEZY CONDITIONS THRU NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/081 045/077 040 23000
GALLUP.................... 040/078 037/074 035 23000
GRANTS.................... 040/080 041/077 038 23000
GLENWOOD.................. 045/088 048/086 045 23000
CHAMA..................... 032/072 033/068 031 23000
LOS ALAMOS................ 051/077 044/074 041 23000
RED RIVER................. 035/068 031/068 028 23000
TAOS...................... 040/078 037/075 035 23000
SANTA FE.................. 046/079 042/076 039 23000
SANTA FE AIRPORT.......... 048/083 044/078 041 23000
ESPANOLA.................. 046/084 046/081 044 23000
ALBUQUERQUE HEIGHTS....... 057/086 055/082 052 23000
ALBUQUERQUE VALLEY........ 050/088 048/084 047 23000
ALBUQUERQUE FOOTHILLS..... 054/084 051/080 049 23000
ALBUQUERQUE WEST MESA..... 057/087 053/082 051 23000
SOCORRO................... 056/090 055/086 052 23000
SANDIA PARK/CEDAR CREST... 049/078 045/075 043 23000
MORIARTY/ESTANCIA......... 042/081 040/078 038 23000
CARRIZOZO................. 052/090 054/088 052 23000
RUIDOSO................... 050/082 053/080 052 23000
RATON..................... 045/084 041/080 040 23000
LAS VEGAS................. 047/081 045/079 043 23000
ROY....................... 052/085 051/082 047 23100
CLAYTON................... 058/088 054/085 050 23100
SANTA ROSA................ 057/091 055/088 052 23100
TUCUMCARI................. 061/092 060/090 055 23100
FORT SUMNER............... 059/092 058/091 054 23100
CLOVIS.................... 061/091 058/090 053 23100
PORTALES.................. 061/092 058/091 054 23100
ROSWELL................... 062/095 060/095 058 23100
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z FOR NMC005-009-011-041.
FIRE WEATHER WATCH FRI NMZ101-102-103-104-105-106-107-108.
FIRE WEATHER WATCH SATURDAY NMZ102-103-104-105-106-107-108.

&&

23
Hazardous weather outlook, May 20, 6:00 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 20 2004

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...THE
UNWELCOME COMBINATION OF WINDS...UNSEASONABLY WARM TEMPERATURES AND
LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS PARTS OF WESTERN AND NORTHERN NEW MEXICO THIS AFTERNOON.
IN ADDITION...ISOLATED THUNDERSTORMS OVER EASTERN NEW MEXICO THIS
AFTERNOON MAY PRODUCE WIND GUSTS TO 50 OR 55 MPH.

.DAYS TWO THROUGH SEVEN...

EVEN STRONGER WINDS WILL AFFECT THE NORTHERN TWO-THIRDS OF NEW MEXICO
FRIDAY AND SATURDAY AS A DISTURBANCE OR TWO MOVES TO OUR NORTH.
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE
AND FIRE WEATHER CONDITIONS WILL REMAIN CRITICAL FOR MUCH OF THE
AREA. A FEW LOCATIONS MAY REACH WIND ADVISORY CRITERIA. REMEMBER...
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, May 20, 7:43 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
743 PM MDT THU MAY 20 2004

NMZ018>021-210215-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-ROOSEVELT COUNTY-
743 PM MDT THU MAY 20 2004

SEVERE THUNDERSTORM WATCH FOR CURRY AND DE BACA COUNTIES HAS BEEN
CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
UNTIL 900 PM MDT FOR THE PLAINS OF CHAVES COUNTY AND ROOSEVELT
COUNTY.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:20 PM MDTSevere Thunderstorm WarningABQChaves25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.